Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 11, NWS Las Vegas, NV

June 27, 2016Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jun 27, 2016, 4:32 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2016, 4:32 PM MST (23:32 UTC)
Expired
Jun 27, 2016, 5:15 PM MST
In force
43 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 93 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4229 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

911 
WUUS55 KVEF 272332
SVRVEF
AZC015-NVC003-280015-
/O.NEW.KVEF.SV.W.0011.160627T2332Z-160628T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
432 PM PDT MON JUN 27 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
  EAST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 515 PM PDT/515 PM MST/

* AT 430 PM PDT/430 PM MST/...DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS. THIS STORM WAS
  LOCATED NEAR GRAND CANYON RANCH...OR 50 MILES NORTH OF
  KINGMAN...AND IS REMAING NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  GRAND CANYON SKYWALK...TEMPLE BAR CAMPGROUND...MEADVIEW...
  ECHO BAY...GRAND CANYON RANCH...SOUTH COVE...
  ECHO BAY CAMPGROUND AND TEMPLE BAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CASUE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR LAKE
MEAD...INCLUDING SOUTH COVE AND TEMPLE BAR...HEAD TO SAFE HARBOR
IMMEDIATELY OR STAY CLOSE TO SHORE UNTIL THE STORM PASSES.
&&

LAT...LON 3624 11359 3578 11380 3598 11454 3634 11444
TIME...MOT...LOC 2330Z 123DEG 5KT 3593 11389 

$$

STEELE
2 follow-up statements
171 
WWUS55 KVEF 280002
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
502 PM PDT MON JUN 27 2016

AZC015-NVC003-280015-
/O.CON.KVEF.SV.W.0011.000000T0000Z-160628T0015Z/
MOHAVE AZ-CLARK NV-
502 PM PDT MON JUN 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM
PDT/515 PM MST/ FOR WEST CENTRAL MOHAVE AND EAST CENTRAL CLARK
COUNTIES...

AT 459 PM PDT/459 PM MST/...DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM PRODUCING DAMAGING WIND GUSTS. THIS STORM WAS LOCATED
NEAR GRAND CANYON RANCH...OR 49 MILES SOUTHEAST OF
OVERTON...REMAINING NEARLY STATIONARY. WINDS ARE SPREADING WELL AWAY
FROM THE THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
GRAND CANYON SKYWALK...TEMPLE BAR CAMPGROUND...MEADVIEW...ECHO BAY...
GRAND CANYON RANCH...SOUTH COVE...ECHO BAY CAMPGROUND AND TEMPLE BAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CASUE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR LAKE
MEAD...HEAD TO SAFE HARBOR IMMEDIATELY OR STAY CLOSE TO SHORE UNTIL
THE STORM PASSES.

&&

LAT...LON 3624 11359 3578 11380 3598 11454 3634 11444
TIME...MOT...LOC 2359Z 123DEG 5KT 3595 11393 

$$

STEELE
980 
WWUS55 KVEF 280013
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
513 PM PDT MON JUN 27 2016

AZC015-NVC003-280023-
/O.EXP.KVEF.SV.W.0011.000000T0000Z-160628T0015Z/
MOHAVE AZ-CLARK NV-
513 PM PDT MON JUN 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE AND EAST
CENTRAL CLARK COUNTIES WILL EXPIRE AT 515 PM PDT/515 PM MST/...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3624 11359 3578 11380 3598 11454 3634 11444
TIME...MOT...LOC 0009Z 123DEG 5KT 3595 11393 

$$

STEELE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:50 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 27, 2:50 PM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV...Corrected
250 PM PDT MON JUN 27 2016

.SYNOPSIS...A weak disturbance moving up from the south will bring an
increase in moisture to the area and a chance of thunderstorms for
portions of the region through at least midweek. Slightly cooler
temperatures and considerable cloud cover can be expected tonight
and Tuesday.
&&

.SHORT TERM...tonight through Wednesday night.

Thunderstorms were developing on the trailing edge of the inverted
trough/easterly wave that was lifting into northwest Arizona and
southeast California. The thunderstorms moving into east central
Mohave county were clearly producing light to moderate rainfall but
radar rainfall estimates up to 0.75" were likely way overdone. The
latest high resolution models indicate thunderstorms will be
confined mostly to central and southern Mohave county late this
afternoon and evening but there will be the potential for strong
winds from these storms that may push across the Colorado River
Valley and possibly into southern Nevada this evening.

As the crest of the easterly wave moves to the northwest
overnight...it will lead to a slight chance of showers or
thunderstorms over southern Nevada and parts of San Bernardino
county late tonight and Tuesday morning with the mountains being
favored with a better chance of seeing some measurable
precipitation. By Tuesday afternoon...we should see an upswing of
showers and thunderstorms over the southern Sierra as the wave
continues lifting up over Inyo county. Pops were increased for the
Sierra accordingly. Cloud cover should also help hold temperatures
down a few degrees from Monday's readings.

The latest models continue to show convection Wednesday will be
somewhat subdued behind the inverted trough as it weakens and
continues lifting into northeast Nevada and northern Utah. Models
indicate drying and stabilization in the mid levels across southeast
California and southern Nevada Wednesday and it appears the boundary
layer will have limited moisture. So, any convection should be
confined to the mountains and may briefly affect nearby valleys as
steering flow pushes them to the northeast. The latest temperature
guidance indicates only a slight increase from Tuesday.

.LONG TERM...Thursday through Sunday.

By Thursday, moisture that was pulled northward earlier in the week
will lessen as the GFS shows the 1 inch PW line retreating back east
into southern Arizona. Did lower POPs in the valleys of southern
Nevada and eastern San Bernardino County since both the GFS/ECMWF
lack instability to generate thunderstorms.

Models agree there will be a resurgence of moisture back west across
the Colorado River into far eastern San Bernardino, Clark and
Lincoln Counties Friday/Saturday. Maintained highest POPs in Mohave
County where instability is the greatest with slight chance POPs for
eastern San Bernardino, Clark and Lincoln Counties. Models differ in
the overall pattern by July 4 with the ECMWF building a ridge
overhead while the GFS shows a deeper trough moving through the
Pacific Northwest. However outcome would be similar with drier more
stable air mass in place.

Influx of moisture/cloud cover Friday/Saturday looks to have minimal
impact of temperatures as guidance keeps values at or above normal
heading through the long holiday weekend.
&&

.AVIATION...For McCarran...Through Wednesday, expect southeasterly
winds under 10 knots in the afternoons and south southwesterly winds
around 10 knots overnight. A few thunderstorms will affect the Peach
Springs corridor this evening, then spread as far west as the local
mountains Tuesday and Wednesday. The main concerns with
thunderstorms will be lightning and erratic gusty winds.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Smoke from fires will remain aloft in most areas,
reducing slant range visibility but probably not surface visibility
except in high terrain. A few thunderstorms will affect Mohave
County this evening, then spread to the southern Great Basin, the
Mojave Desert near and east of Las Vegas, and the Sierra Nevada
Tuesday and Wednesday. The main concerns with thunderstorms will be
lightning and erratic gusty winds. Away from thunderstorms, expect
typical diurnal winds for most areas.
&&

.FIRE WEATHER...A disturbance lifting up through the Mojave Desert
region overnight into Tuesday morning will bring isolated to
scattered thunderstorms...especially over northwest Arizona this
evening. Sufficient moisture exists with these storms to produce
localized wetting rains...however isolated cells with dry lightning
will be possible across eastern San Bernardino and Clark counties
overnight into Tuesday. Coverage is expected to be minimal...but
given the recent dry hot conditions...it will be a fire weather
concern. This initial low grade monsoon moisture push will lead to a
chance of afternoon and evening thunderstorms over the mountains
lingering through at least the middle of the week.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather according to standard operating procedures.
&&

Short term/Fire Weather...Adair
Long term...Pierce
Aviation...Morgan

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 4:27 PM MSTDust Storm WarningVEF93 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.